MAUDE Adverse Event Report: CORDIS CORPORATION AVANTI; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

CORDIS CORPORATION AVANTI; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Catalog Number 504608X
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, upon removing one 8f 11cm avanti + catheter sheath introducer, 3/4 of the proximal sheath was removed from the artery, but the remaining 1/4 of the distal sheath had separated completely and remained in the femoral artery.A vascular surgeon attended and used a long mustang balloon to snare and retrieve the broken distal tip of the sheath without adverse effects.The other avanti + sheath was removed without issue.The patient was unharmed.There were no reports of patient injury.The two 8f avanti sheaths were inserted into the femoral arteries during an electrophysiological cardiology procedure.The nurse unit manager communicated it is possible the second doctor nicked the sheath with the scalpel, and a call was placed to confirm what his usual practice is.During the procedure, only one sheath malfunctioned.There were no damages found on the device packaging prior to opening.The device was stored and prepped in accordance with the instructions for use (ifu).A contralateral approach was not used.The patient was a thin female with very tough fascia, making access difficult.The surgeon kinked the sheath during access and did not use mosquito forceps to create a wider tissue track for easier insertion.The device was flushed prior to use, and the vessel dilator was snapped into place at the hub.Difficulties were encountered during the insertion process due to the tough fascia and kinked sheath, and during the withdrawal process, the kinked sheath part reportedly caught during sheath exchange.The patient recovered overnight with no adverse effects.The patient has since been discharged.Two devices will be returned for evaluation.Four images were received.
 
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, upon removing one 8f 11cm avanti + catheter sheath introducer, 3/4 of the proximal sheath was removed from the artery, but the remaining 1/4 of the distal sheath had separated completely and remained in the femoral artery.A vascular surgeon attended and used a long mustang balloon to snare and retrieve the broken distal tip of the sheath without adverse effects.The other avanti + sheath was removed without issue.The patient was unharmed.There were no reports of patient injury.The two 8f avanti sheaths were inserted into the femoral arteries during an electrophysiological cardiology procedure.The nurse unit manager communicated it is possible the second doctor nicked the sheath with the scalpel, and a call was placed to confirm what his usual practice is.During the procedure, only one sheath malfunctioned.There were no damages found on the device packaging prior to opening.The device was stored and prepped in accordance with the instructions for use (ifu).A contralateral approach was not used.The patient was a thin female with very tough fascia, making access difficult.The surgeon kinked the sheath during access and did not use mosquito forceps to create a wider tissue track for easier insertion.The device was flushed prior to use, and the vessel dilator was snapped into place at the hub.Difficulties were encountered during the insertion process due to the tough fascia and kinked sheath, and during the withdrawal process, the kinked sheath part reportedly caught during sheath exchange.The patient recovered overnight with no adverse effects.The patient has since been discharged.Four pictures related to the reported failure, ¿catheter sheath introducer (csi)~ separated,¿ were sent for review.In the first picture, 13 outer boxes of avanti 8f with catalog number 504608x can be seen.The second picture shows a csi 8f with the cannula separated on top of a blue cloth, with an unknown device inserted into the separated cannula section.The third picture provides a different viewing angle of the csi 8f with the cannula separated.The fourth photo captures two doctors during a surgical intervention, with one of the doctors holding the separated cannula segment with an unknown device inserted.No other outstanding details are observed in the attached pictures.Additionally, sixty-three (unused si avanti+ 8f std w/gw no obt devices, all from the same lot (18126656) and catalog number (504608x), were received for evaluation.These devices were returned in their sealed inner packages and original box.According to the ansi/asq standard z1.4, the sample size was determined to be 8 units.During the visual inspection, no damages/anomalies that may have contributed to the reported failure were seen while inspecting these devices.Dimensional analysis to verify the inner diameter (id) and outer diameter (od) was not performed, as no separations were found in the devices analyzed.The complaint reported by the customer as ¿catheter sheath introducer (csi)~ separated¿ was confirmed according with the attached pictures where a separated cannula was seen.However, there are no complaints against the sterile devices.There were no separations or anomalies noted to the 8 devices that could be related to the failures reported against the affected devices.The root cause of the separation cannot be conclusively determined from an image and the returned sterile devices did not show any anomalies that could be related to the reported event.Based on the information provided, exposure to a scalpel or continued use of a kinked device may be contributing factors to the separation.Users are trained to inspect for signs of damage prior to and during use.Any product with damage is not to be used.Information for safety is provided in the products labeling with the intent to make the user aware of the risks.According to the instructions for use (ifu), although not intended as a mitigation of risk, ¿if increased resistance is felt upon insertion of the csi, or an intravascular device through the csi, investigate the cause before continuing.If the cause cannot be determined and corrected, discontinue the procedure and withdraw the csi.¿ based on the available information, there is no indication that the event is related to the device design or manufacturing process.Therefore, no preventative or corrective actions will be taken at this time.

Brand Name
AVANTI
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
CORDIS CORPORATION
14021 nw 60 avenue
miami lakes, florida 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
santiago troncoso 808
juarez, chihuahua 
7863138372
MDR Report Key20797139
Report Number9616099-2024-00447
Device Sequence Number7791356
Product Code DRE
UDI-Device Identifier10705032010153
UDI-Public(01)10705032010153(17)250630(10)18126656
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K970392
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Catalogue Number504608X
Device Lot Number18126656
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/30/2024
Supplement Date Received by Manufacturer11/25/2024
12/20/2024
02/07/2025
Initial Report FDA Received Date11/27/2024
Supplement Report FDA Received Date12/20/2024
01/15/2025
02/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8FG AVANTI 8FG SHEATH.; A LONG MUSTANG BALLOON.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown